advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rockford, Illinois, USA:

My 11 year old daughter has had type 1 for 1 year. She is very lean with body fat no greater then 3%. She currently takes 8 to 12 units Lantus in the morning between 7 and 7:30 a.m. with fast acting Humalog to cover meals. At breakfast she receives 1/2 unit for every 15 carbs, Lunch - 1/2 unit for every 17 carbs and dinner 1/2 unit for every 20 carbs on non gymnastic days. Our correction factor is: blood sugar - 200 over 160. Her A1C is 7.5%

She is a gymnast and attends practice four days a week. Her normal routine is to receive her insulin and eat at 5:00 p.m. Practice begins at 5:30 p.m. and ends at 8:00 p.m.

We are having a very difficult time at the beginning of gymnastics. At least once -- sometimes twice -- a week she is crashing at the beginning of gymnastics. Her blood sugar can be over 200 mg/dl [11.1 mmol/L] at dinner receive 1/2 unit of insulin after eating 25 carbs and she can drop to 40 mg/dl [2.2 mmol/L] by 6:00 p.m. She can have a juice box and within 15 minutes her blood sugar can raise to 120 mg/dl [6.6 mmol/L] and by the time she is home it will be close to 300 mg/dl [16.6 mmol/L]. I have done everything in the evening to try and prevent these lows. I have tried to cut her insulin in half. I have tried only giving her the correction factor and no any extra for meals. I have tried to feed her earlier but nothing seems to work. I am now waiting 1/2 after she eats to give her insulin. Can the insulin be entering her system quicker then the food she is eating? Or is her morning Lantus kicking in at the same time as her evening Humalog?

Because this problem is not occurring every night, it is a hard problem to solve. If I do not give her insulin her blood sugar would be over 300 mg/dl [16.6 mmol/L] by then end of practice and she would be suffering from headaches. Short of not giving her any insulin at all what can I do to correct this problem? Not only is this scary it is also affecting her performances.

Can you tell me if there are any studies on Type 1 diabetic children athletes?

Answer:

Your struggles in regulating blood sugar around exercise are common to many of us living with Type 1 diabetes, but the good news is that although it may take some trial and error (such as you are already experiencing), you will find solutions that work. One of my favorite resources regarding diabetes management around exercise is a book by Sheri Colberg, PhD called The Diabetic Athlete. You may find that book helpful in providing information about blood sugar response (and corresponding insulin/food adjustments) to various types of exercise.

In your daughter's situation, her blood sugar drop early in exercise may be related to a combined effect of the Humalog meal bolus, her background Lantus dosage, and the reduced need for insulin at the onset of exercise. Remember that injecting into muscles targeted during exercise may speed up the absorption of that insulin. Remember too that Lantus insulin itself is virtually "peakless", and therefore its levels and direct effect on blood sugar should remain fairly consistent. Her highs after exercise, although in part perhaps a rebound from a low, may also be a result of the "power" and high intensity type of exercise that 2.5 hrs of gymnastics is. Exercise of this type can cause hormonally-directed liver glycogen release (a concept well explained in the book mentioned above), resulting in a rise in blood sugar post exercise.

Moving the Humalog injection to 1/2 - 1 hour after the meal is a good option to try, as it should push the peak effect a bit later and perhaps will assist in preventing the post exercise highs she is experiencing. You may also do well to stay with a lowered Humalog dosage (or increase the carbohydrate intake or both) on the evening she is exercising. Some athletes benefit from the use of uncooked cornstarch snack products such as Extend bar (www.extendbar.com) or Nite Bite (www.nitebite.com), which provide a slow release of carbohydrate intended to prevent hypoglycemia. Any corrections for highs post exercise should be done very cautiously due to the increased metabolism and insulin sensitivity that exists for hours after exercise.

DMW

DTQ-20031120200358
Original posting 11 Dec 2003
Posted to Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.